Statistics Papers

Document Type

Technical Report

Date of this Version

12-2011

Publication Source

Journal of Applied Probablity

Volume

48

Issue

4

Start Page

1114

Last Page

1132

DOI

10.1239/jap/1324046022

Abstract

We consider sequential selection of an alternating subsequence from a sequence of independent, identically distributed, continuous random variables, and we determine the exact asymptotic behavior of an optimal sequentially selected subsequence. Moreover, we find (in a sense we make precise) that a person who is constrained to make sequential selections does only about 12 percent worse than a person who can make selections with full knowledge of the random sequence.

Copyright/Permission Statement

This article has been published in a revised form in the Journal of Applied Probability: http://dx.doi.org/10.1239/jap/1324046022. This version is free to view and download for private research and study only. Not for re-distribution, re-sale or use in derivative works. © Cambridge University Press.

Keywords

Bellman equation, online selection, sequential selection, prophet inequality, alternating subsequence

Share

COinS
 

Date Posted: 25 October 2018

This document has been peer reviewed.